Opioid Use with Benzodiazepines – New Boxed Warning for Risks of Concomitant Use
September 6, 2016
FDA is adding a new boxed warning to all opioid medications and benzodiazepines about the risk of serious adverse effects with concomitant use. FDA reviewed 6 studies regarding opioid use with benzodiazepines. The studies showed an overall increasing trend in concomitant use of opioids and benzodiazepines and an increase in overdose deaths where both agents were implicated. Opioids can cause central nervous system (CNS) depression or death when administered with other CNS depressants, including benzodiazepines. Medication guides for opioids and benzodiazepines will also be revised to reflect this risk. Currently, there are no label changes planned for other CNS depressants (eg, sleep drugs, muscle relaxants, antipsychotics) or medication-assisted therapy drugs for opioid addiction, but FDA is evaluating the data for these drugs to see if label updates are warranted.
Opioids are commonly prescribed for pain or cough while benzodiazepines are prescribed for anxiety, insomnia, and seizures. Additive adverse effects including sedation and respiratory depression are possible with concomitant use and may result in coma or death. Health care providers should avoid prescribing opioids with benzodiazepines whenever possible. If concomitant use is necessary, use the lowest possible dosage and duration. Warn patients and caregivers about the signs and symptoms of CNS depression (eg, difficulty breathing or slow respiratory rate) and instruct them to avoid using other CNS depressants, including alcohol, with opioids and benzodiazepines.
- MedWatch Safety Alert – August 31, 2016
- FDA Drug Safety Communication – August 31, 2016
September 6, 2016; University of Utah, Drug Information Service. Copyright 2016, Drug Information Service, University of Utah, Salt Lake City, UT.